Alert archive / Washington / Red Flag Warnings in 2018

Red Flag Warning 3, NWS Seattle, WA

August 19, 20189 counties in Washington

NWS Seattle, WA issued this red flag warning at Aug 19, 2018, 1:37 PM PDT for 9 counties in Washington. It took effect at Aug 20, 2018, 5:00 AM PDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2018, 1:37 PM PDT (20:37 UTC)
In effect from
Aug 20, 2018, 5:00 AM PDT
Expired
Aug 20, 2018, 8:00 PM PDT
In force
15 hr
Issued by
NWS Seattle, WA

Counties Clallam County, WA, Grays Harbor County, WA, Island County, WA, Jefferson County, WA, King County, WA, San Juan County, WA, Skagit County, WA, Snohomish County, WA, Whatcom County, WA

The radar

The Seattle radar (KATX), 20 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 8.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

480 
WWUS86 KSEW 192037
RFWSEW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Seattle WA
137 PM PDT Sun Aug 19 2018

WAZ650-653-656-658-201545-
/O.NEW.KSEW.FW.W.0003.180820T1200Z-180821T0100Z/
North Coastal Lowlands-
Strait of Juan De Fuca and Northwest Interior Lowlands-
Northeast Puget Sound Lowlands Generally Below 1500 Feet-
West Slopes of the North Cascades Generally above 1500 Feet-
137 PM PDT Sun Aug 19 2018

...RED FLAG WARNING IN EFFECT FROM 5 AM TO 6 PM PDT MONDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 650, 653,
656 AND 658...

The National Weather Service in Seattle has issued a Red Flag
Warning for moderate breezes and low humidity, which is in effect
from 5 AM to 6 PM PDT Monday.

* AFFECTED AREA...Fire Weather Zones 650, 653, 656 and 658. This
  includes the west side of the North Cascades, the upper Skagit
  Valley, Western Whatcom County including Bellingham, the San
  Juan Islands and parts of the northwest Olympic Peninsula.

* WINDS...Northeast wind in excess of 12 mph will develop on 
  Monday morning. Exposed locations such as ridgetops and 
  communities northeast of Bellingham could gust around 20 to 25 
  mph. 

* RELATIVE HUMIDITY...20 to 35 percent.

* IMPACTS...A combination of moderate breezes, low relative 
  humidity, and warm temperatures can contribute to rapid rates 
  of spread and down-wind spotting on existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either imminent or occurring now. Any fires that develop will
likely spread quickly. Outdoor burning is not recommended.

&&

$$

www.weather.gov/seattle
2 follow-up statements
809 
WWUS86 KSEW 201533
RFWSEW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Seattle WA
833 AM PDT Mon Aug 20 2018

WAZ650-653-656-658-202345-
/O.CON.KSEW.FW.W.0003.000000T0000Z-180821T0100Z/
North Coastal Lowlands-
Strait of Juan De Fuca and Northwest Interior Lowlands-
Northeast Puget Sound Lowlands Generally Below 1500 Feet-
West Slopes of the North Cascades Generally above 1500 Feet-
833 AM PDT Mon Aug 20 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 650, 653,
656 AND 658...

* AFFECTED AREA...Fire Weather Zones 650, 653, 656 and 658. This
  includes the west side of the North Cascades including parts of
  North Cascades National Park, the upper Skagit Valley, Western 
  Whatcom County including Bellingham, the San Juan Islands, and 
  parts of the northwest Olympic Peninsula including Forks.

* WINDS...Northeast wind in excess of 12 mph will develop on
  Monday morning. Exposed locations such as ridgetops and
  communities northeast of Bellingham could gust around 20 to 30 
  mph.

* RELATIVE HUMIDITY...20 to 35 percent.

* IMPACTS...A combination of wind, low relative humidity, and warm
  temperatures can contribute to rapid rates of spread and down-wind
  spotting on existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either imminent or occurring now. Any fires that develop will
likely spread quickly. Outdoor burning is not recommended.

&&

$$

www.weather.gov/seattle
661 
WWUS86 KSEW 202225
RFWSEW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Seattle WA
325 PM PDT Mon Aug 20 2018

WAZ650-658-202330-
/O.CAN.KSEW.FW.W.0003.000000T0000Z-180821T0100Z/
North Coastal Lowlands-
West Slopes of the North Cascades Generally above 1500 Feet-
325 PM PDT Mon Aug 20 2018

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 650 AND 658...

The National Weather Service in Seattle has cancelled the Red
Flag Warning.

Wind speeds have settled down now, though relative humidity values
remain below 30 percent in places, especially over elevated
terrain.

$$

WAZ653-656-210300-
/O.EXT.KSEW.FW.W.0003.000000T0000Z-180821T0300Z/
Strait of Juan De Fuca and Northwest Interior Lowlands-
Northeast Puget Sound Lowlands Generally Below 1500 Feet-
325 PM PDT Mon Aug 20 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 653 and 
656...

* AFFECTED AREA...Fire Weather Zones 653 and 656. This is mainly
  intended to cover locations near and northeast of Bellingham.

* WINDS...Northeast wind of 10 to 15 mph in exposed locations,
  with gusts near 20 mph.

* RELATIVE HUMIDITY...20 to 30 percent, and temperatures in the
  mid 80s to lower 90s.

* IMPACTS...A combination of wind, low relative humidity, and 
  warm temperatures can contribute to rapid rates of spread and 
  down-wind spotting on existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either imminent or occurring now. Any fires that develop will
likely spread quickly. Outdoor burning is not recommended.

&&

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Aug 19, 9:00 AM PDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 19, 9:00 AM PDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
900 AM PDT Sun Aug 19 2018

.SYNOPSIS...A weak upper trough will bring a slight chance of
thunder to the Central Cascades today and Monday. An upper ridge
will bring dry and warm weather Tuesday and Wednesday.
Temperatures will cool to near normal Thursday through Saturday as
onshore flow returns. Smoke will move into the area today and
continue through around Wednesday for reduced air quality.

&&

.SHORT TERM...The current forecast still appears on track through
at least Tuesday. The main concern is how much smoke will infiltrate
Western Washington through Tuesday and affects on air quality. Smoke
remains mostly aloft over Western Washington this morning, with with
good to moderate air quality reported at most stations. The weak
onshore flow near the coast is also bringing some stratus into the
southwest interior and western Strait which should push back to the
coast later this morning.

The weak trough skirting southeast across Oregon and SW Washington
may initially help deepen the mixing layer over the area today.
However, the flow pattern at the surface and aloft will be changing
later today after the trough starts to exit the area. The YWL-BLI
gradient is near +7mb and probably close to inducing some Fraser
outflow which will introduce some low level smoke rather rapidly to
the north interior later today. If this does develop, the near
surface smoke will probably filter south into much of Puget Sound.
However, the other mechanism is the increasing smoke aloft which
should become even more noticeable this afternoon and evening. Smoke
plume models suggest this will settle into the lower levels tonight
into Monday and Tuesday with poor ventilation not allowing for any
significant improvement. Air quality will probably become unhealthy
first up north where fraser outflow may introduce surface smoke,
then worsen across most of Western Washington by Monday and Tuesday.
A partial marine push on Wednesday may improve some air quality near
the coast and possibly further inland areas later in the days.

In coordination with local air quality agencies, an air quality
alert remains in effect through Wednesday. Smoke is expected to
increase across the area today and especially Monday and Tuesday.
Air quality should get worse over the next day or two and there will
likely be reduced visibilities at times.

Models still show some weak convection over the Cascades of Pierce
and Lewis county including Mount Rainer. Will maintain the slight
chance of thunder later today for this area although smoke may
hinder surface heating enough to inhibit building cumulus. Mercer

.LONG TERM...Previous discussion...An upper ridge over the area will
begin to weaken on Wednesday. At the same time, low level offshore
flow will turn onshore and increase during the day. The coast should
be 10+ degrees cooler but the interior will see only minor cooling.
Low clouds should also return to the coast.

A marine push Wednesday night will bring low clouds inland and
cool highs back to near normal all areas on Thursday. An upper
trough will also move over the area on Thursday. It looks largely
dry although an isolated shower cannot be ruled out for now. This
pattern change should also clear most of the smoke out of the area
and improve air quality.

A broad upper trough will remain over the area Friday and
Saturday with low level onshore flow. It look largely dry with
some night and morning clouds and temperatures near normal.
Schneider

&&

.AVIATION...A weak upper level trough will cross Western WA today
with a slight chance of thunderstorms near the Cascade crest, where
heating and instability is the greatest. Elsewhere, dry conditions
are expected. Low level marine clouds will mainly affect the coast
this morning and will burn off this afternoon. Wildfire smoke will
continue to impact the region as northerly flow brings in smoke from
B.C. May see 4-6SM visibility as smoke mixes down to the surface.
Light winds and stagnant conditions may lead to a decrease in
visibility overnight due to smoke. 33

KSEA...Wildfire smoke will continue to increase across Western WA
today with northerly flow. May see 4-6SM visibility in FU with
possible ceiling 4000-6000 ft. Surface winds will be N/NW to 10 kt.
33

&&

.MARINE...Northerly flow will prevail today due to high pressure
over B.C. and lower pressure over Oregon. This flow pattern will
bring wildfire smoke into Western Washington. The flow will remain
northerly or offshore through Tuesday. Strong onshore flow will
develop on Wednesday with gales possible through the Strait of Juan
de Fuca. Onshore flow will continue through the end of the week. 33

&&

.FIRE WEATHER...A critical few days of fire weather coming up for
Western Washington, but some of the effects will be mitigated by
thick smoke, of all things.

First, the air mass will get warmer and drier as northeasterly
offshore wind flushes the marine layer out to sea. Offshore flow
will peak on Monday morning in a Fraser-outflow like display. (In
the winter, this is a cold wind. In the summer, it's a warm and dry
wind.) As a result, a critical combination of wind and low RH is
expected over the North Cascades, in the Bellingham area, and across
the northwest Olympic Peninsula on Monday. The issuance of a Red
Flag Warning for parts of Northwest Washington may eventually be
needed. On Tuesday as the gradient becomes more easterly across the
Cascades, so may need to watch for east wind downwind of the Cascade
gaps and passes.

Second, isolated lightning is possible late this afternoon and early
this evening in the vicinity of Mount Rainier. Moisture and
instability are marginal for thunderstorm development, so any storms
will be short-lived and produce a very small number of lightning
strikes, if any at all.

Third, the mid-level Haines Index will be near a 6 through Tuesday
night, indicating a dry and unstable air mass between roughly 4,500
ft and 10,000 ft msl (850-700 mb). This typically perks up fires
over the mountains, but the influx of thick smoke from British
Columbia will provide significant shading, help stabilize the lower
atmosphere, and significantly mitigate this effect.

Finally, visibility will deteriorate today through Monday morning as
smoke arrives from British Columbia. Surface visibility may lower to
2 miles or less in places. This could affect the ability to use air
ops to help with initial attack, and it may hamper the detection of
new fires. Haner

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...None.

&&

www.weather.gov/seattle

Nearby

Red Flag Warnings in Washington, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.